Hail, Camden
- When
- April 15, 6:24 AM CST
- Where
- Camden County, 0.69 mi N of Camdenton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.010, -92.750
Quarter sized hail was reported.
Storms developed along the southwest Missouri/southeast Kansas border during the early afternoon and tracked eastward across the area through the early to mid evening. Hail up to four inches in diameter was reported near the town of Arcola, in Dade County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Storms developed along the southwest Missouri/southeast Kansas border during the early afternoon and tracked eastward across the area through the early to mid evening. Hail up to four inches in diameter was reported near the town of Arcola, in Dade County. Other reports of two inch hail or larger were received from Barton, Cedar, Dallas, Greene, Hickory, Polk, and Taney Counties. The Automated Surface Observation System (ASOS) at Vichy in Maries County recorded a wind gust of 97 mph. It was later confirmed that an EF-2 tornado moved over the area, resulting in 5 injuries to the residents of a house that was heavily damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 15, 5:51 AM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 651 AM CDT Sat Apr 15 2023 ...12Z Aviation Update... Key Messages: 1. Weakening storm cluster getting into SE Kansas and western Missouri early this morning. Severe weather is not expected, but very small hail and brief gusty winds will still be possible. 2. Enhanced Risk for severe thunderstorms this afternoon into evening. Hail to the size of baseballs and damaging wind gusts up to 70 mph are the main threats. 3. Cool, dry and windy conditions Sunday with elevated to significant fire danger, especially west of Springfield. Additional elevated fire danger on Monday and Tuesday. 4. Slight Risk for severe storms next Thursday across southeast Kansas and western Missouri. .SHORT TERM...(Today and tonight) Issued at 412 AM CDT Sat Apr 15 2023 Now - This Morning: Regional radar imagery shows a cluster of decaying thunderstorms across east-central Kansas that have become established on an outflow boundary from earlier convection. HREF guidance shows this activity continuing to weaken with time as it moves eastwards into portions of our SE Kansas and west-central Missouri counties towards 5-7 AM this morning. No severe weather is expected with this activity, but very small hail, brief gusty winds up to 30-40 mph and lightning will be the main concerns. This activity should linger through mid morning across portions of west-central and central Missouri. Very mild low temperatures are in store for this morning given low-level warm advection and moisture advection. Low temperatures should range from the mid 50s over the eastern Ozarks to low 60s along and west of the I-49 corridor. Enhanced Risk for Severe Thunderstorms this Afternoon - Evening: Confidence in seeing severe thunderstorms develop this afternoon and move eastwards across the area into the first half of the evening is high. While model soundings show a capping inversion inhibiting convective development throughout the morning into midday hours, upper-level height falls will begin to interact with an approaching cold front moving into western portions of our CWA all-the-while eroding the capping inversion. Model soundings still differ slightly on exactly when this capping inversion erodes and storms begin to initiate, but 00Z HREF and some 06Z hi-res guidance paints a general window of 1-3 PM for storms beginning to initiate along and just ahead of the cold front. The earlier end of this window would have storms beginning to develop near the I-49 corridor, while initiation in the later portion of the window would be along or just west of the Highway 65 corridor. Model consensus would then show rapid storm intensification as storms begin to get east of Highway 65 and push eastwards across the remainder of the area before exiting the eastern Missouri Ozarks by around 8-9 PM.The 12z SGF sounding will help to clarify the strength of the capping inversion and paint a clearer picture of when storms would develop today. With regards to storm mode and the expected severe weather hazards, MLCAPE of 2000-2800 J/kg due to steep mid-level lapse rates and 0-6 km bulk shear of around 35-40 knots would support rapid development of supercell thunderstorms initially. The main concern with these supercells would be significant hail to the size of hen egg to baseballs in size (2-2.75") as supported by RAP Large Hail Parameters of 8-12 in addition to damaging straight- line winds. Several sounding analogs and CIPS analogs show matches with other events in which very large hail and damaging wind gusts have occurred. As for the damaging straight-line wind threat, the supercells will rapidly grow upscale into a broken line of thunderstorms (with some embedded supercells) as storms move east of the Highway 65 corridor. This would favor the damaging wind gust threat increasing to 70 mph given a favorable atmosphere for the development of stronger outflows. The embedded supercells would also still provide a lingering very large hail threat as storms push eastwards into the eastern Missouri Ozarks. The tornado threat looks lower, but not zero, during the afternoon and evening with these storms. While low level shear will be adequate for the development of low-level rotation, especially in bowing segments as the storms grow into a broken line, low-level storm relative helicity is relatively modest. The outflow from the current overnight thunderstorms may set up over portions of the area today, so where this outflow sets up could provide a localized source for the development of low-level rotation (and subsequent isolated tornado development) if any storms can become anchored on this outflow for a given period of time. Localized heavy rainfall rates will be possible in any of these intense thunderstorms. However, given the limited residence time of storms over any one location, no widespread flooding or flash flooding concerns are expected. The 00Z HREF 24 hour Probability Matched Mean shows the potential for a quick 0.75-1.5 inches of rain on a localized basis over central Missouri and areas east of the Highway 65 corridor, but more broad brushed forecast rainfall amounts of less than 0.5 inches are expected along and west of Highway 65. Tonight: Some lingering showers associated with the main upper-level vorticity moving overhead will continue tonight into Sunday morning. At the surface, gusty northwest winds will usher in much cooler air behind the departing cold front, with temperatures dropping through the 40s overnight and lows bottoming out around 40-45 degrees by early Sunday morning. .LONG TERM...(Sunday through Friday) Issued at 412 AM CDT Sat Apr 15 2023 Sunday - Early Next Week: Lingering showers during the morning on Sunday will exit central Missouri during the afternoon, with cloud cover gradually decreasing from southwest to northeast over the area from late morning through the afternoon on the back side of the departing surface low pressure. As a result, highs on Sunday will predominately settle in the 50s across the area, though some low 60s are possible across SE Kansas and far southwest Missouri where clouds will clear first. Sunday will be a very breezy day, with northwest winds of 20-30 mph and gusts up to 35-45 mph as highlighted by Bufkit Momentum transfer plots. These gusty winds combined with rapidly drying surface dewpoints will lead to minimum afternoon RH values of 25-35% over much of the area. Where the strongest winds and low humidity line up along and west of the Highway 65 corridor will see the potential for significant fire weather conditions, with elevated fire weather conditions elsewhere. Confidence is moderate regarding the potential need for both a Wind Advisory and Red Flag Warning for portions of the area on Sunday afternoon to early evening. While the winds weaken slightly for Monday and Tuesday, shortwave ridging will bring warmer temperatures in the mid 60s to mid 70s on Monday and 70s on Tuesday into the area with the airmass still remaining mostly dry. This would lead to additional elevated fire danger concerns for Monday and Tuesday as well. Some pockets of significant fire danger may even be possible again on Monday if winds and gusts end up slightly higher than the current forecast. There is a small set of ensemble models that break out some light rain on Tuesday, but confidence is low in this scenario at the moment and is reflected in PoPs of around or less than 20%. Wednesday - Friday: Ensemble clusters do show another upper-level trough approaching the area in the Wednesday to Friday timeframe, however there is still decent spread in the amplitude and timing of the trough and associated surface features during this timeframe. Despite the uncertainty, it does look like the best shower and thunderstorm potential is centered around Thursday at the moment, which aligns fairly well with the SPC's 15% severe thunderstorm risk outlook for the SE Kansas and western Missouri portions of our area on Thursday. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 650 AM CDT Sat Apr 15 2023 Mainly VFR conditions through this morning, though some pockets of MVFR are present across far southwestern Missouri. A remnant outflow is moving southeast across portions of southwest Missouri, just getting into KJLN now and will approach KSGF around 1330Z. The main impact from this outflow will be a shift in winds to northeasterly with gusts to 15 to 20 knots. Some VCSH may be briefly possible immediately behind the outflow passage, as well. Otherwise, the main concern will be the development of showers and strong to severe thunderstorms this afternoon, starting as early as 19Z around or just east of KJLN along and just ahead of a cold front and then moving east towards KSGF and KBBG in the 20Z to 22Z timeframe before moving east of the TAF sites. This system will be accompanied by MVFR ceilings just ahead of the cold front as well as in the wake of the cold front, with some IFR conditions possible with any storms that move over the aerodromes. Winds will generally be southerly by mid morning, with increasing winds out of the southwest ahead of the front in the early afternoon before turning northwesterly behind the cold front. Gusts up 25 to 30 knots will be possible behind the front. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Rothstein LONG TERM...Rothstein AVIATION...Rothstein
Hazardous Weather Outlook National Weather Service Springfield MO 442 AM CDT Sat Apr 15 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 442 AM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Significant lightning risk. Limited excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... Weakening showers and thunderstorms will move into southeast Kansas and west central Missouri early this morning and into central Missouri through mid-morning. Severe weather is not expected with this round, but very small hail and brief gusty winds are still possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The severe thunderstorms will develop this afternoon beginning as far west as the Interstate 49 corridor, with higher confidence along and east of the Highway 65 corridor. These storms will exit the eastern Ozarks by mid evening. The main threats with these storms will be very large hail up to the size of baseballs and damaging wind gusts up to 70 mph. There is a very low threat for isolated tornadoes. Some localized heavy rainfall is also possible with these storms, but widespread flooding is not expected. Elevated to significant fire danger will develop across portions of the area on Sunday, with elevated fire weather conditions lingering into Monday and Tuesday. Wind gusts on Sunday could reach up to 45 mph. There is low potential for a few thunderstorms from Monday night into Tuesday morning and again on Wednesday. There is then increasing potential for thunderstorms from Wednesday night into Thursday with another approaching storm system. There is a limited risk for severe storms next Thursday across portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening for areas east of Interstate 49. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Rothstein
Special Weather Statement
National Weather Service Springfield MO
610 AM CDT Sat Apr 15 2023
MOZ055-067-068-151200-
Benton MO-Hickory MO-St. Clair MO-
610 AM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of northwestern
Hickory, southern Benton and eastern St. Clair Counties through 700
AM CDT...
At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
Osceola, or 17 miles west of Hermitage, moving northeast at 35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Truman Lake, Warsaw, Osceola, Cross Timbers, Collins, Vista, Gerster,
Quincy, Lakeview Heights, Harper, Zora, Fristoe, Iconium, Knobby,
Edmonson, Edwards, Hastain and Whitakerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3829 9307 3819 9308 3819 9307 3807 9306
3788 9365 3798 9373 3810 9378 3840 9308
TIME...MOT...LOC 1110Z 239DEG 30KT 3801 9363
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
HatchSpecial Weather Statement
National Weather Service Springfield MO
645 AM CDT Sat Apr 15 2023
MOZ055>057-068-069-151230-
Camden MO-Benton MO-Miller MO-Hickory MO-Morgan MO-
645 AM CDT Sat Apr 15 2023
...Strong thunderstorms will impact portions of northeastern Hickory,
Benton, northwestern Miller, northwestern Camden and Morgan Counties
through 730 AM CDT...
At 644 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Warsaw to 6 miles northeast of Urbana.
Movement was northeast at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Lake of The Ozarks, Truman State Park, Truman Lake, Eldon, Osage
Beach, Versailles, Village of Four Seasons, Warsaw, Lake Ozark,
Lincoln, Cole Camp, Stover, Laurie, Sunrise Beach, Macks Creek,
Barnett, Syracuse, Gravois Mills, Olean and Climax Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake of the Ozarks, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3868 9284 3860 9284 3844 9264 3843 9241
3834 9241 3834 9234 3790 9305 3791 9312
3835 9350 3851 9334 3851 9330 3854 9329
3853 9307 3869 9306
TIME...MOT...LOC 1144Z 220DEG 34KT 3829 9340 3792 9309
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
HatchThe Springfield radar (KSGF), 103 km away, was scanning. The volume nearest the first event began at 12:22 UTC.
78 hail, 14 thunderstorm wind, 1 tornado. Local standard time, as filed.
Quarter sized hail was reported.
Ping pong ball sized hail was reported.
Golf ball sized hail was reported.
Golf ball sized hail was reported via MPing.
Half dollar sized hail was reported.
Quarter sized hail was reported.
Nickle sized hail was reported.
Nickle sized hail was reported.
Tennis ball sized hail was reported in a mostly rural location.
Ping pong ball sized hail was reported.
Hail up to 3 inches in size was reported in a mainly rural area.
Half dollar sized hail was reported.
Half dollar sized hail was reported.
Half dollar sized hail was reported.
Tennis ball sized hail was reported in the northern part of town. Minor roof damage was reported.
Quarter sized hail was reported.
Tennis ball sized hail was reported in town damaging roofs and vehicles. This damage figure includes all reports from Cedar County during this event.
Hail from 3 to 4 inches in diameter was reported in a rural location. One home and a vehicle suffered damage.
Tennis ball sized hail was reported.
Baseball sized hail was reported on the western side of Stockton Lake. Some roof damage to homes and docks occurred.
Baseball sized hail was reported north of town along Highway 83. No impacts were reported.
Quarter sized hail was reported.
Baseball sized hail was reported north of town. One home had roof damage.
Penny sized hail was reported via MPing.
Quarter sized hail was reported.
Baseball sized hail was reported in town. Emergency management reported 170 houses suffered damaged along with numerous cars. This entry includes all damages reported in Polk County during this event.
Ping pong ball sized hail was reported via MPing.
Golf ball sized hail was reported.
Quarter sized hail was reported.
Ping pong ball sized hail was reported.
Dime sized hail was reported via MPing.
Golf ball sized hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported via MPing.
Nickel sized hail was reported.
Dime to penny sized hail was reported via MPing.
Quarter sized hail was reported MPing.
Quarter sized hail was reported.
Golf ball sized hail was reported.
Golf ball sized hail was reported.
Penny sized hail was reported via MPing.
Quarter sized hail was reported.
Ping pong ball sized hail was reported.
Half dollar sized hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported.
Tennis ball sized hail was reported in the western portion of Greene County stretching from northern sections of Republic into west Springfield and northward into Willard. More than 100 homes and dozens of cars suffered damage. This entry will include damages for all entries for Greene County for this event.
Golf ball sized hail was reported via MPing.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported vin MPing.
Multiple power outages were reported with power lines down.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported.
Ping pong ball sized hail was reported via MPing.
Tennis ball sized hail was reported in a mainly rural area.
Ping pong ball sized hail was reported.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported.
Quarter sized hail was reported.
Multiple large limbs were reported down and shingles blown off a roof.
Golf ball sized hail was reported.
Quarter sized hail was reported via MPing.
Quarter sized hail was reported.
Quarter sized hail was reported.
Golf ball sized hail was reported.
A National Weather Service storms survey determined that an EF-2 tornado with maximum winds of 122 mph touched down west of Vichy and traveled 6.8 miles lifting just northeast of the Vichy/Rolla airport. The path of the tornado was intermittent with mostly EF-1 damage but EF-2 damage did occur west of Vichy to north east of Vichy. Along the path, which was 880 yards at its widest, multiple trees were uprooted or snapped. A home suffered significant damage to exterior walls and some interior walls. Several other homes suffered minor siding damage. Two metal frame buildings lost roofs, and another metal building had two walls blown down at the Vichy/Rolla Airport where the ASOS measured 97 mph winds. Several outbuildings suffered minor to major damage, two aircraft suffered minor damage. Five people suffered minor injuries.
Quarter sized hail was reported.
Golf ball sized hail was reported.
Damage was reported to a large 40 foot by 50 foot section of a metal construction building. Metal was peeled back or removed.
Quarter sized hail was reported.
Multiple tree limbs and a home with shingle damage was reported.
Multiple large limbs up to 3 inches in diameter were reported down along with multiple power lines.
Golf ball sized hail was reported.
Two mobile homes suffered light to moderate damage with one being moved off its foundation. Multiple trees were blown down and a barn suffered moderate roof damage.
Quarter sized hail was reported.
A spotter reported winds estimated at 60 mph.
Power poles and lines were reported down on Hiett and Chestnut Streets in town.
Dime to penny sized hail was reported via MPing.
Quarter sized hail was reported.
Two barns suffered minor to moderate damage from high winds.
Several trees were reported uprooted or snapped.
Dime to penny sized hail was reported via MPing.
The West Plains ASOS recorded a 61mph wind gust.
Several trees and power lines were reported down.
Quarter sized hail was reported via MPing.
Large limbs and power line were reported down.
A large tree was reported down on power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyThe tornado archive for Missouri, 2023Warnings in Missouri, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091837, 1091839, 1091840, 1091841, 1091849, 1091850, 1091851, 1091852, 1091855, 1091911, 1091934, 1091885, 1091889, 1091887, 1091927, 1091865, 1091924, 1091936, 1091923, 1091939, 1091940, 1091861, 1091941, 1091864, 1091886, 1091937, 1091912, 1091913, 1091880, 1091920, 1091866, 1091914, 1091891, 1091867, 1091868, 1091869, 1091870, 1091882, 1091916, 1091915, and more.